Medical Q&As

Prostatectomy - role for Viagra?

I am 15 months post op. for prostate cancer, successfully completed, thank God. Recently attempts at intercourse resulted in severe pain through the penis, which lasted for possibly 5 minutes. My G.P. has prescribed Viagra. I did mention the pain, and he suggested it might be muscle spasm. At this stage I am fearful of the pain if I take the Viagra. Can you reassure me please?

Viagra works by relaxing the smooth muscle in the walls of the arteries that channel blood into the penis, thereby improving the flow of blood into the penis. This improved blood flow results in the chambers within the penis becoming engorged with blood, which in turn causes, the penis to become erect. Viagra is commonly used in the treatment of men who have difficulties in achieving erection following prostate surgery. Surveys have shown that most men who have undergone radical prostatectomy are unable to achieve spontaneous erection during the first year post surgery without the assistance of Viagra or other treatments for erectile difficulties. It is important to be aware that men who have undergone such surgery experience dry orgasms, which means that they do not ejaculate any semen. That is because the prostate gland and seminal vesicles are removed during radical prostatectomy. The pain that you have experienced in recent times could be related to muscle spasm or it could be a nerve pain. Neither of these explanations would be a contraindication to you taking Viagra. Sometimes the drug can cause pain in the penis because of priapism, which is a prolonged painful erection that can persist for hours. However, this is a rare side effect and there is no reason to suspect that you would be at any more risk of this happening than any other man post prostatectomy. It would be perfectly reasonable for you to proceed with the drug as advised by your GP.